Nebraska, 2016

Hail in Nebraska, June 27, 2016

June 27, 2016 · NWS OAX · 1 event in 1 county or zone

A weak boundary extended from eastern Nebraska into southwest Iowa on the afternoon of June 27th. Thunderstorms developed along this boundary and slowly moved to the south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A weak boundary extended from eastern Nebraska into southwest Iowa on the afternoon of June 27th. Thunderstorms developed along this boundary and slowly moved to the south. Although vertical wind shear was weak, strong instability was present and allowed for a few of the thunderstorms to become severe. The thunderstorms continued to develop southwest along the boundary into southeast Nebraska by early evening before the line moved into northeast Kansas and northwest Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 27, 2:19 PM CST, 48 minutes earlier.

Area forecast discussion, Jun 27, 2:19 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
319 PM CDT MON JUN 27 2016

.SHORT TERM...(tonight through Wednesday)
Issued at 320 PM CDT Mon Jun 27 2016

Mid level impulse continues to move southeast across the Northern
Plains which has allowed a weak surface cold front to move
southeast across the CWA. Convection has developed along this
area of weak convergence across southwest Iowa where sbcape values
in the vicinity of the convection were around 3500-4000J/kg. We had
a timely report of some wind damage in association with the
convection over Mills county but no hail reports as of yet. As the
front continues to slide south of the area, convection should
follow with some back building to the north along any outflow
boundaries. A secondary area of convection continues to develop
across the Nebraska Panhandle and will drift southeast overnight,
possibly moving into our far southwestern counties so will include
a mention for this.

Otherwise, cooler high pressure will build south across the
Northern Plains overnight and into the day Tuesday before return
flow sets up to our west Tuesday evening. Will continue a chance
of thunderstorms across our western counties during the afternoon
and this spreads east through Tuesday night. In addition, another
convective complex is progged to develop across the Nebraska
Panhandle and spread southeast overnight into Wednesday morning,
possibly clipping our western CWA.

.LONG TERM...(Wednesday night through Monday)
Issued at 320 PM CDT Mon Jun 27 2016

Intermittent chances for thunderstorms continue through the week
with no real strong signal other than a few passing shortwave
impulses. Slightly cooler than normal temperatures are expected
with a few chances of thunderstorms through the holiday weekend.

&&

.AVIATION...(18Z TAFS for KOMA...KLNK...KOFK through 18Z Tuesday)
Issued at 1210 PM CDT Mon Jun 27 2016

Isolated thunderstorms possible this afternoon...but its tough to
pin anything down specifically. Activity currently northwest of
KOFK should drift southeast...but some models show new development
around KOMA and to a lesser extent toward KLNK. Will see what
happens...but after about 22z chances should be southeast of the
TAF sites. A weak front will sag southward through the area...then
stall. Some TSRA possible later tonight...mainly for KLNK but
chances seemed too low to mention at this point.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...Kern
LONG TERM...Kern
AVIATION...Miller
Hazardous weather outlook, Jun 27, 1:15 PM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
215 PM CDT MON JUN 27 2016

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-065-
066-078-088>090-092-280915-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-KNOX-CEDAR-THURSTON-ANTELOPE-
PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-
DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-
SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE-
215 PM CDT MON JUN 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL OCCUR ACROSS PARTS
OF THE AREA TODAY. SOME STORMS COULD PRODUCE GUSTY WINDS AND
SMALL HAIL.

ISOLATED NON-SEVERE STORMS WILL REMAIN POSSIBLE TONIGHT...MAINLY
OVER SOUTHEAST NEBRASKA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL BEGIN TO INCREASE LATE TUESDAY NIGHT AND
CONTINUE INTO THURSDAY. NO SEVERE WEATHER IS ANTICIPATED AT THIS
TIME...THOUGH LOCALLY HEAVY RAINFALL IS POSSIBLE. AFTER A BRIEF
PERIOD OF DRY WEATHER LATE THIS WEEK...THUNDERSTORM CHANCES WILL
INCREASE AGAIN THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

IAZ079-080-090-091-NEZ067-068-091-093-280915-
MILLS-MONTGOMERY-FREMONT-PAGE-CASS-OTOE-NEMAHA-RICHARDSON-
215 PM CDT MON JUN 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON. SOME STORMS
COULD PRODUCE DAMAGING WINDS AND LARGE HAIL.

ISOLATED NON-SEVERE STORMS WILL REMAIN POSSIBLE TONIGHT...MAINLY
OVER SOUTHEAST NEBRASKA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL BEGIN TO INCREASE LATE TUESDAY NIGHT AND
CONTINUE INTO THURSDAY. NO SEVERE WEATHER IS ANTICIPATED AT THIS
TIME...THOUGH LOCALLY HEAVY RAINFALL IS POSSIBLE. AFTER A BRIEF
PERIOD OF DRY WEATHER LATE THIS WEEK...THUNDERSTORM CHANCES WILL
INCREASE AGAIN THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 27, 12:42 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
142 PM CDT MON JUN 27 2016

IAZ069-079-080-271915-
MILLS IA-POTTAWATTAMIE IA-MONTGOMERY IA-
142 PM CDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY...MILLS
AND SOUTHERN POTTAWATTAMIE COUNTIES UNTIL 215 PM CDT...

AT 141 PM CDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MACEDONIA TO 5 MILES
NORTHWEST OF GLENWOOD...AND MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO NICKEL SIZE AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GLENWOOD...MALVERN...EMERSON...MACEDONIA...SILVER CITY...HENDERSON...
HASTINGS AND OLD TOWN PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 34 IN IOWA BETWEEN MILE MARKERS 9 AND 30.
 HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 31 AND 44.

LAT...LON 4106 9514 4095 9568 4114 9585 4123 9538
TIME...MOT...LOC 1841Z 300DEG 13KT 4119 9541 4112 9579

MILLER
Local storm report, Jun 27, 1:04 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
204 PM CDT MON JUN 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TSTM WND GST     3 NW MALVERN            41.04N 95.63W
06/27/2016  E60 MPH          MILLS              IA   PUBLIC

            TRAILER BLOWN ON ITS SIDE ON HIGHWAY 34

&&

BKERN
Special weather statement, Jun 27, 1:25 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
225 PM CDT MON JUN 27 2016

IAZ069-272000-
POTTAWATTAMIE IA-
225 PM CDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR POTTAWATTAMIE COUNTY UNTIL
300 PM CDT...

AT 223 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS FROM WEST OF OAKLAND TO NEAR MACEDONIA...OR ABOUT
25 MILES WEST OF ATLANTIC...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OAKLAND...CARSON...MACEDONIA...
FARM CREEK PUBLIC WILDLIFE AREA AND OLD TOWN PARK.

THIS INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 41 AND 52.

LAT...LON 4117 9559 4134 9557 4136 9516 4116 9524
TIME...MOT...LOC 1923Z 276DEG 11KT 4125 9549

MILLER
Special weather statement, Jun 27, 1:52 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
252 PM CDT MON JUN 27 2016

IAZ069-272030-
POTTAWATTAMIE IA-
252 PM CDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POTTAWATTAMIE COUNTY
UNTIL 330 PM CDT...

AT 252 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
OAKLAND...OR 20 MILES WEST OF ATLANTIC...MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OAKLAND...CARSON...HANCOCK AND FARM CREEK PUBLIC WILDLIFE AREA.

THIS INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 44 AND 58.

LAT...LON 4117 9540 4133 9551 4147 9516 4122 9515
TIME...MOT...LOC 1952Z 243DEG 11KT 4129 9537

MILLER
Special weather statement, Jun 27, 2:02 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
302 PM CDT MON JUN 27 2016

IAZ079-080-090-091-NEZ068-091-272030-
FREMONT IA-PAGE IA-MILLS IA-MONTGOMERY IA-NEMAHA NE-OTOE NE-
302 PM CDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTGOMERY...
FREMONT...NORTHWESTERN PAGE...SOUTHEASTERN MILLS...NORTHEASTERN
NEMAHA AND EAST CENTRAL OTOE COUNTIES UNTIL 330 PM CDT...

AT 301 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF ESSEX
TO 4 MILES NORTHEAST OF NEBRASKA CITY...AND MOVING SOUTHEAST AT 25
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SHENANDOAH...HAMBURG...SIDNEY...ESSEX...FARRAGUT...RIVERTON...
IMOGENE...PIERCE RECREATION AREA AND WAUBONSIE STATE PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 7 AND 22.
 INTERSTATE 29 BETWEEN MILE MARKERS 1 AND 15.

LAT...LON 4058 9558 4058 9568 4056 9568 4056 9567
      4055 9569 4058 9569 4058 9577 4074 9586
      4094 9539 4071 9519
TIME...MOT...LOC 2001Z 301DEG 20KT 4087 9540 4071 9579

MILLER
Special weather statement, Jun 27, 2:35 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
335 PM CDT MON JUN 27 2016

NEZ068-091-272100-
NEMAHA NE-OTOE NE-
335 PM CDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NEMAHA AND SOUTHEASTERN
OTOE COUNTIES UNTIL 400 PM CDT...

AT 334 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHWEST OF PERU...OR 24 MILES WEST OF TARKIO...MOVING
SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AUBURN...PERU...NEMAHA...BROWNVILLE...JULIAN AND BROWNVILLE STATE
RECREATION AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 230 AND 240.
 HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 26 AND 45.

LAT...LON 4056 9599 4066 9581 4061 9576 4058 9577
      4053 9577 4052 9575 4052 9571 4055 9569
      4052 9566 4051 9570 4050 9568 4047 9570
      4046 9568 4046 9565 4043 9564 4041 9566
      4034 9562 4031 9566 4031 9582
TIME...MOT...LOC 2034Z 318DEG 12KT 4055 9583

MILLER

The radar

The Omaha radar (KOAX), 115 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nemaha

When
June 27, 3:07 PM CST
Where
Nemaha County, 0.63 mi SSE of Auburn Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.392, -95.773

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639093.